Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Severe pain in the thigh and knee, stiffness in quadriceps. Tried Fentanyl patch. Advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
I have suffered with extreme pain over my left thigh and knee, now for five years. At first Dr.'s thought it was a lumbar spine problem, but after 4 MRI's consultation with 2 neurosurgeons, 1 orthopedic surgeon, they see nothing that they can operate on. Physio does not help, tens or interferential neither. GP recommends that I stay with painkillers for the duration. Is there any possibility that it could be a schwannoma on the femoral nerve, or its branches. When the pain first came on there was a component that went up into my left testicle. I have managed to get of a 75 mcgs Fentanyl patch, but the pain continues, particulatly when I attempt to walk any distance, The main complaint now is extreme stiffness in my quadriceps.
Posted Sun, 22 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Jyoti Patil 11 hours later

Thanks for posting your query.

I have read through your query and I feel sorry for the agony you are going through due to health issue.

I work in association with experienced Orthopedician and I answer on behalf of him after discussion about your query.

It would be nice if you had provided me the details of previous MRI reports. But considering your history, I exclude the possibility of lumbar spine pathology which is usually first one to be considered.

You are right. There can be a possibility of femoral nerve involvement and Schwannoma is one among the cause.

Doing Neurologist. Further radioimaging techniques such as CT/MRI scans of the affected limb can help us to recognize the problem if any.

Stiffness in quadriceps muscles could be secondary to limited use of muscle due to pain. I would suggest you follow physiotherapy on long term basis to avoid complications like this.

Till that time continue with your painkillers as suggested by your doctor. Take rest and avoid over exertion like long distance walk.

You can also take Nerve Vitamins like Neurobion/Nervigen which is available over the counter.

Hope, this answers your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor